It is important that all sufferers who are using anti-convulsant medication for their Trigeminal Neuralgia, and have used this medication for longer than 36 months, consult their doctor about monitoring Bone Density and have a review and prevention plan in place
There have been many studies highlighting the link between anti-convulsant medication and osteoporosis
Below is a Hugh level review but you can find relevant studies in our members library, research and study section
Purpose of review: It is well-recognized that individuals with epilepsy have an increased risk of vertebral and nonvertebral fractures; this increased risk has been described to be secondary to an increased bone fragility and to an increased risk of falls. Osteoporosis is the most common bone disease which has been characterized by microarchitectural deterioration of trabecula and cortical bone mass with a decrease in bone mineral density and bone strength. Specific side effects of antiepileptic drugs (AEDs) on bone metabolism have been identified; recent research publications further characterized some of the specific side effects of AEDs on bone metabolism. It is the purpose of this review to describe recent advances on the knowledge of the effects of AEDs on bone metabolism and the cause of osteoporosis in the field of epilepsy.
Recent findings: Recent literature demonstrates that the increased risk of fractures in the epileptic patient population is likely multifactorial and includes seizure activity, injuries from falls, decreased bone strength, adverse effects from AEDs. Reviewed publications suggest that the mechanism of adverse effects on bone metabolism may differ among different AEDs. The impact of vitamin D deficiency or its metabolism in the epileptic population has also been a concern of several reviewed publications.
Summary: This is a review is of the recent epilepsy and osteoporosis literature published over the past 18 months, highlighting reports and studies concerning the cause, pathogenesis, and possible preventive measures and effects of AEDs on changes of bone metabolism, bone loss, and development of osteoporosis. In addition, we also reviewed articles focusing on issues of prevention and treatment of osteoporosis in individuals with epilepsy. We utilized the search engines of PubMed and Cochrane Reviews from January 2016 to June 2017.